Citation: Hydra. "Damaging Side-Effects: An Experience with Risperidone (Risperdal) (exp31016)". Erowid.org. Jul 20, 2006. erowid.org/exp/31016
It was in July of 2002 when I had my first psychotic episode, consisting of auditory hallucinations. In October I was prescribed Risperidone (Risperdal) to combat the schizophrenia, and during the time of my first experience with the drug, was hospitalized for safety reasons at a psychiatric clinic during the period when I was supposed to adjust to the meds.
Firstly, I'd like to warn any thrill-seekers away from Risperidone as a casually-taken drug; the side effects are horrendous and, having been on a prescription of Risperidone for over a year now, I've found no enjoyment from it.
8:00 AM, Today they've decided to switch me to a new antidepressant -- Zoloft got me nowhere, but the doctor hasn't chosen the new medication, so I'm in limbo for a little while. I've eaten a small breakfast the morning of my first dose of Risperidone, am in loose hospital scrubs, and staying in a typical psychiatric ward room during the experience. I down the pill. An hour later I feel a slight grogginess, though am not worried by it, as my psychiatrist had mentioned that was to be expected. With nothing to do, and time to waste, I decide to draw. The psych ward I'm at won't allow you alone in your room with any potentially-dangerous object, like a pencil, so I walk out to the ward lobby and sit at a table.
9:35 AM, I'm beginning to become worried. I cannot concentrate on the drawing in front of me, I'm having trouble making the pencil move in the way it is supposed to.
9:45 I am having trouble getting my eyes to focus correctly. Also experiencing hot and cold flashes. I am sweating. I have to put the pencil down. My hands are shaking.
10:15 AM, I'm feeling horrible, I fear that losing touch with the outside world. I imagine my brain melting. I try to drink a glass of water that a nurse deposits in front of me but I have difficulty moving my lips and swallowing. The nurse on call notices my struggles and suggests I return to my room to lay down for a while. I agree wholeheartedly, abandon my drawing, and walk,...very slowly..., to the room. Movement seems like a great task to me. My heart is pounding in my ears and my limbs ache as though weighted by some invisible force. I somehow manage to climb onto the bed.
10:20. I'm having trouble retaining thoughts that occur to me and vaguely notice an excess of saliva in my mouth. I attempt to swallow frequently but am having trouble. My limbs feel like they are being torn off of my body. I manage to mumble something incoherent, loud enough that the nurse notices and comes to my aide. I am given 0.5 mg of Cogentin, (Benzotropine) which I learn later is usually used as an anti-Parkinson's disease drug. It will help to relax the sudden stiffness in my limbs. I fall asleep finally but not for long.
10:50-11:15 AM. I wake up feeling very strange. I feel I desperately need a drink of water. My ears are ringing, and my heart is pounding rapidly in my chest. I rise from the bed and suddenly black out, hitting the floor. A nurse comes running, another takes my blood pressure, which has dropped from my already usually low 90-something/60-something to 39/32. I am lifted onto the bed, my legs are elevated, and nurses rush to get an I.V. in me. During this time I fade in and out of consciousness. I remember being stuck with the needle several times. The nurses were unable to find my veins, as they had collapsed, and every attempt of theirs was unsuccessful. They finally hauled in a partial resident Army medic who managed to jab me hard enough to catch the vein, though it didn't last, and the I.V. began to infiltrate.
11:40AM. The nurses manage to get the I.V. flowing after the fifteenth try. They keep an eye on me. I feel sick and groggy, very tired, and sore. I 'was apparently overly-sensitive to the medication', they say. 'It's a good thing I was in the hospital when that happened', they say. 'You could have died.' they tell me. The nurses continue to check my blood pressure every 10 minutes or so.
A few hours later my blood pressure had managed to reach 80/58, and I managed to get some rest, though fitfully. By that evening, the effects hadn't worn completely off, but I was feeling far better than I had, save for my arms and hands, which were riddled with dark bruises from them sticking me with the needle everywhere they could think of while I was en-crisis. It was to be the first of several such experiences I was to have with Risperidone, all involving extremely-low blood pressure and nasty side-effects.
It took me a while to adjust to the medication. Currently, I take 3.5 mgs of Risperdal per day, and the side-effects are minimized through the use of Ativan and Cogentin, however, while taking Risperidone, I feel emotionally flat. Blunted somehow, unable to express myself. Sub-human. Like a robot, a shell of myself. I also have had problems regarding potential Tardive Dyskinesia, another very frightening possible side-effect of Risperidone use.
All in all, I don't have a lot to say for Risperdone, other than the fact that I don't hallucinate while I'm taking it usually, but I also don't create, I don't cry or laugh wholeheartedly, I am unable to express passion or emotion, unafraid and yet without dreams. I have lost interest in much of what life once was, and I want to regain it, though, for me, at this point in my life, I have to take one day--No, one second at a time.
Risperidone is NOT a drug to tamper with unless it is prescribed to you, and even then, I often hesitate before I down the pills every day, reflecting on what life I'd prefer, and being forced to choose between the two of them: insanity, fear and chaos free of medication and the side effects, or stability through drugs that cripple and destroy me.
COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.